Alert archive / North Carolina / Special Weather Statements in 2013

Special Weather Statement, NWS Newport/Morehead City, NC

August 2, 2013Craven County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 2, 2013, 5:13 PM EDT for Craven County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 5:13 PM EDT (21:13 UTC)
Expired
Aug 2, 2013, 6:15 PM EDT
In force
62 min
Issued by
NWS Newport/Morehead City, NC

County Craven County, NC

The radar

The Morehead City radar (KMHX), 36 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WWUS82 KMHX 022113
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
513 PM EDT FRI AUG 2 2013

NCZ092>094-022215-
CRAVEN-JONES-PAMLICO-
513 PM EDT FRI AUG 2 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND JONES
COUNTIES THROUGH 615 PM EDT...

AT 512 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COASTAL CAROLINA REGIONAL AIRPORT...OR NEAR JAMES CITY...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JAMES CITY... 
...BRIDGETON...FAIRFIELD HARBOR...NEW BERN...OLYMPIA...OLYMPIA... 
REELSBORO...GRANTSBORO...ALLIANCE AND ..SILVER HILL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3514 7718 3525 7688 3522 7685 3522 7676
      3503 7667 3501 7689 3502 7693 3504 7694
      3507 7700 3504 7698 3500 7697 3499 7711
TIME...MOT...LOC 2112Z 253DEG 10KT 3508 7704

$$
DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:27 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 2, 4:27 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 PM EDT FRI AUG 2 2013

.SYNOPSIS...
A COLD FRONT STALLED OVER CENTRAL NORTH CAROLINA WILL DISSIPATE
TONIGHT AND SATURDAY. A STRONGER COLD FRONT WILL APPROACH FROM THE
NORTHWEST SATURDAY NIGHT AND MOVE THROUGH SUNDAY AND SUNDAY NIGHT.
HIGH PRESSURE WILL EXTEND OVER THE AREA FROM THE NORTH MONDAY AND
TUESDAY...THEN MOVE OFFSHORE WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...
AS OF 330 PM FRIDAY...SEA BREEZE HAS PUSHED INLAND TO NEAR KOAJ-KEWN
LINE WITH SCT SHOWER/TSTM ACTIVITY ALONG AND N OF THIS LINE TO
AROUND KMQI. WITH SEA BREEZE AND OUTFLOWS...EXPECT SCT ACTIVITY TO
CONTINUE THROUGH 8 PM...AND ISOLATED ACTIVITY OVER COASTAL PLAINS
UNTIL MIDNIGHT. MOST MODELS INDICATE NO PCPN AROUND 2 AM...BUT THEN
SCT ACTIVITY AGAIN 5 AM-8 AM WITH WEAK SHRT WV ENGERGY AND S-SW
WINDS PSBLY SPREADING IN SHOWERS/STORMS FROM COAST. CANNOT RULE OUT
ISOLATED ACTIVITY...THUS WILL CARRY BLANKET 20 POP OVERNIGHT.

SOME CLEARING DURING EVENING AS CONVECTIVE ACTIVITY WANES...THEN
STRATUS/LOWER SCU LIKELY TO DEVELOP OVERNIGHT WITH S-SW FLOW. MIN
TEMPS SIMILAR TO FRI MORNING...MAINLY LOW TO MID 70S.

&&

.SHORT TERM /SATURDAY/...
AS OF 330 PM FRIDAY...STRONGER SHRT WV WILL BE MOVING THROUGH DURING
THE DAY...AND COMBINING WITH SEA BREEZE AND INLAND TROFFING TO
PRODUCE AT LEAST SCT CONVECTIVE COVERAGE AGAIN. WENT WITH MOS POP
BLEND FOR POP RANGE OF 20 COAST TO 40 INLAND. BULK SHEAR WILL BE A
BIT MORE ROBUST...THUS AT LEAST A MARGINAL SVR THREAT IN ADDITION TO
TYPICAL HEAVY DOWNPOURS.

MAX TEMPS SIMILAR TO FRI AFTN...NEAR 90 INLAND TO MID-UPR 80S COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...A ROBUST SHORTWAVE TROUGH WILL PUSH OFF THE
EAST COAST SUN WITH A SFC COLD FRONT PUSHING THROUGH DURING THE
DAY. MODELS A LITTLE FASTER WITH THE FRONT THAN PREVIOUS RUNS AND
ALSO A LITTLE DRIER WITH BEST UPPER LEVEL DYNAMICS PASSING JUST
NORTH WITH THE REGION IN AN UNFAVORABLE RIGHT EXIT REGION OF A
100KT JET STRETCHING ACROSS THE MID WEST INTO THE CENTRAL MID-
ATLANTIC STATES. STILL COULD SEE A FEW STRONG TO POSSIBLY SEVERE
STORMS WITH LI'S AROUND -4C WITH 30-40 KT 0-6KM BULK SHEAR BUT
WILL BE DEPENDENT ON THE TIMING OF THE FRONT AND DEGREE OF
INSTABILITY REALIZED. A MORNING FRONTAL PASSAGE WILL LIKELY BRING
LESS OF A SEVERE THREAT. TEMPS SUNDAY ARE A BIT TRICKY AND ALSO
TIED TO TIMING OF THE FRONT. WILL FOLLOW MOS GUIDANCE WHICH IS IN
GOOD AGREEMENT WITH HIGHS IN THE MID 80S NORTHEAST SECTIONS AND
AROUND 90 TO THE SOUTHWEST...HOWEVER A FASTER FRONTAL PASSAGE
COULD BRING HIGHS A COUPLE DEGREES LOWER THAN CURRENTLY FORECAST.

STRONG HIGH PRES BUILDS IN FROM THE NORTHWEST SUNDAY NIGHT THROUGH
MONDAY NIGHT BRINGING AN UNSEASONABLY DRY AND COOL AIRMASS FOR
JULY. IT WILL BE QUITE COMFORTABLE FOR EARLY AUGUST WITH DEWPOINTS
FALLING INTO THE LOWER 60S...AND EVEN UPPER 50S WELL INLAND DURING
DAYTIME MIXING. HIGHS EXPECTED IN THE MID 80S...EXCEPT UPPER 70S
NORTHERN OBX...AND LOWS IN THE LOW TO MID 60S.

HIGH PRES SLIDES OFFSHORE TUESDAY INTO WEDNESDAY WITH SOUTHERLY
RETURN FLOW DEVELOPING BRINGING INCREASING MOISTURE ACROSS INLAND
AREAS TUESDAY...BUT MOVING CLOSER TO THE COAST WEDNESDAY AS THE
HIGH SLIDES FARTHER OFFSHORE. EXPECT ISOLATED MAINLY DIURNALLY
DRIVEN CONVECTION ACROSS INLAND AREAS. TEMPS WARM A DEGREE OR TWO
EACH DAY BUT HIGH EXPECTED MAINLY IN THE MID 80S...EXCEPT LOWER
80S NRN OBX AND LOWS IN THE UPPER 60S INLAND TO LOWER 70S COAST.

INCREASING SOUTH TO SOUTHWEST FLOW WEDNESDAY NIGHT INTO FRIDAY
AHEAD OF THE NEXT COLD FRONT PROGGED TO MOVE INTO THE AREA NEXT
FRIDAY-SATURDAY...THOUGH SIGNIFICANT TIMING DIFFERENCE AMONG THE
MODELS AT THIS TIME. EXPECT A RETURN TO TYPICAL TEMPS AND
PRECIPITATION PATTERN WITH EARLY MORNING SHOWERS ALONG COASTAL
SECTIONS AND MAINLY AFTERNOON EVENING CONVECTION INLAND. TEMPS
EXPECTED AROUND 90 INLAND TO MID TO UPPER 80S COAST.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /18Z THROUGH SATURDAY/
AS OF 130 PM FRIDAY...VFR CONDITIONS WILL CONTINUE TO DOMINATE THIS
AFTERNOON. WITH DAYTIME HEATING...SEA BREEZE AND A STALLED FRONT IN
CENTRAL NC...HIGH RES MODELS DO SUPPORT THE DEVELOPMENT OF
SHOWERS/TSTORMS ACROSS THE AREA. SHOWERS/TSTORMS WILL DIMINISH WITH
THE LOSS OF DAYTIME HEATING THIS EVENING. COULD SEE PATCHY FOG
AND/OR STRATUS DEVELOPING OVERNIGHT BUT WITH LIGHT WINDS FOG
FORMATION WILL BE LIMITED TO MVFR CONDITIONS. CONDITIONS WILL
IMPROVE BACK TO VFR ON SATURDAY MORNING...WITH SCATTERED
SHOWERS/TSTORMS TO DEVELOP IN THE AFTERNOON.

LONG TERM /SUNDAY THROUGH WEDNESDAY/
AS OF 3 PM FRIDAY...A COLD FRONT PROGGED TO MOVE THROUGH THE AREA
SUNDAY BRINGING SCATTERED SHOWERS/THUNDERSTORMS. HIGH PRES BUILDS
IN EARLY NEXT WEEK BRINGING DRY CONDITIONS MONDAY. ISOLATED...
DIURNALLY DRIVEN CONVECTION POSSIBLE TUESDAY AND WEDNESDAY...MAINLY
WELL INLAND...AS THE HIGH MOVES OFFSHORE BRINGING INCREASING
SOUTHERLY RETURN FLOW.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/
AS OF 330 PM...WINDS INCREASING AS EXPECTED WITH TIGHTENING PRES
GRAD AND FCST TREND ON TRACK WITH SW WINDS 15-20 KT SRN AND CENTRAL
WATERS TONIGHT. MODELS SUPPORT DIURNAL CYCLE WITH DIMINISHING SPEEDS
LATE TONIGHT AND SAT MORNING...THEN INCREASING AGAIN SAT AFTN. SEAS
WILL BUILD AND SUBSIDE ALONG WITH WINDS...BUT MAINLY 3-4 FT DURING
PERIOD.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/
AS OF 3 PM FRI...SOUTHWEST FLOW WILL CONTINUE INTO SUNDAY MORNING
WITH A COLD FRONT CROSSING THE WATERS DURING THE DAY. CONDITIONS
EXPECTED TO REMAIN BELOW SMALL CRAFT WITH SW WINDS AROUND 15 KT OR
LESS...BECOMING NORTH THROUGH THE AFTERNOON...WITH SEAS REMAINING
AROUND 2-4 FT. HIGH PRES WILL BUILD IN FROM THE NORTH MONDAY AND
GRADUALLY SLIDE OFFSHORE TUESDAY AND WEDNESDAY ALLOWING WINDS TO
SHIFT TO SOUTHEAST BY TUESDAY AND SOUTH BY WEDNESDAY WHILE
REMAINING BELOW 15 KT AND SEAS AROUND 2-3 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...SK
AVIATION...SK/BM
MARINE...JBM/SK
Hazardous weather outlook, Aug 2, 4:17 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EDT FRI AUG 2 2013

NCZ029-044>047-079>081-090>095-098-103-104-030830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
417 AM EDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY WITH SOME STORMS ON
THE STRONG SIDE. A BETTER CHANCE FOR STRONG TO POSSIBLY SEVERE
THUNDERSTORMS EXISTS FOR SUNDAY AS A STRONG COLD FRONT PASSES
THROUGH EASTERN NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 2:49 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
249 PM EDT FRI AUG 2 2013

NCZ080-081-093-094-021945-
BEAUFORT-CRAVEN-MAINLAND HYDE-PAMLICO-
249 PM EDT FRI AUG 2 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...BEAUFORT...CRAVEN
AND MAINLAND HYDE COUNTIES THROUGH 345 PM EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SIDNEY CROSSROADS TO
CAYTON...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF RIVER ROAD
TO 12 MILES NORTHEAST OF NEW BERN...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BONNERTON...BAYVIEW
FERRY TERMINAL...RANSOMVILLE...BELHAVEN...AURORA FERRY TERMINAL...
LEECHVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3537 7648 3537 7649 3540 7655 3551 7659
      3554 7648 3553 7662 3538 7658 3541 7677
      3535 7669 3533 7654 3523 7666 3524 7714
      3544 7697 3546 7692 3540 7677 3544 7682
      3547 7694 3557 7686 3558 7623
TIME...MOT...LOC 1849Z 265DEG 11KT 3550 7669 3528 7698

10
Special weather statement, Aug 2, 3:43 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 PM EDT FRI AUG 2 2013

NCZ080-081-092>094-022045-
BEAUFORT-CRAVEN-JONES-MAINLAND HYDE-PAMLICO-
343 PM EDT FRI AUG 2 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...BEAUFORT...
CRAVEN...JONES AND MAINLAND HYDE COUNTIES THROUGH 445 PM EDT...

AT 343 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SLADESVILLE TO
POLLOCKSVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF
SWANQUARTER TO 9 MILES SOUTHWEST OF NEW BERN...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...COASTAL CAROLINA
REGIONAL AIRPORT...SLADESVILLE...REELSBORO...GERMANTOWN...
GRANTSBORO...ROSE BAY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3502 7733 3543 7684 3534 7655 3539 7658
      3545 7682 3568 7654 3535 7612 3537 7643
      3538 7638 3543 7640 3537 7646 3539 7653
      3532 7654 3531 7648 3517 7661 3510 7656
      3496 7681 3507 7700 3494 7685 3487 7699
TIME...MOT...LOC 1943Z 318DEG 12KT 3549 7654 3501 7717

29
Special weather statement, Aug 2, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
513 PM EDT FRI AUG 2 2013

NCZ092>094-022215-
CRAVEN-JONES-PAMLICO-
513 PM EDT FRI AUG 2 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND JONES
COUNTIES THROUGH 615 PM EDT...

AT 512 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COASTAL CAROLINA REGIONAL AIRPORT...OR NEAR JAMES CITY...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JAMES CITY...
...BRIDGETON...FAIRFIELD HARBOR...NEW BERN...OLYMPIA...OLYMPIA...
REELSBORO...GRANTSBORO...ALLIANCE AND ..SILVER HILL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3514 7718 3525 7688 3522 7685 3522 7676
      3503 7667 3501 7689 3502 7693 3504 7694
      3507 7700 3504 7698 3500 7697 3499 7711
TIME...MOT...LOC 2112Z 253DEG 10KT 3508 7704

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:49 PM EDTSpecial Weather StatementMHXBeaufort56 min
Aug 2, 3:43 PM EDTSpecial Weather StatementMHXCraven, Pamlico62 min
Aug 2, 5:47 PM EDTSpecial Weather StatementMHXLenoir28 min
Aug 2, 6:15 PM EDTSpecial Weather StatementMHXJones30 min
Aug 2, 6:46 PM EDTSpecial Weather StatementMHXCraven, Jones59 min

Nearby

Special Weather Statements in North Carolina, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.